California, 2024

Debris Flow in California, July 22, 2024

July 22, 2024 · NWS HNX · 1 event in 1 county or zone

Southeast flow around a high pressure center over southern Nevada brought some upper level tropical moisture to central California. With instability increasing over the Sierra Nevada during the afternoon scattered thunderstorms broke out, and some of them produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Southeast flow around a high pressure center over southern Nevada brought some upper level tropical moisture to central California. With instability increasing over the Sierra Nevada during the afternoon scattered thunderstorms broke out, and some of them produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM PST, 3 hours 40 minutes earlier. Its key messages:

  • 1. An Excessive Heat Warning remains in effect for the Kern County Desert and Mojave Desert Slopes. An Excessive Heat Warning is now in effect for the San Joaquin Valley, Yosemite Valley, Lake Isabella, and Sierra Nevada foothills beginning at 11 AM PDT today. Both warnings are in effect through 11 PM PDT Wednesday. 2. The high risk of grass fires in the valley continues, with enhanced fire behavior even with lower wind speeds. In the Sierra Nevada, the risk increases with afternoon thunderstorms possible from today through Thursday. 3. Periods of afternoon thunderstorms in the Sierra Nevada will continue through Thursday. There is a 10 to 20 percent probability each afternoon. 4. There is a 55 to 75 percent chance for afternoon highs to reach or exceed 105 degrees in the San Joaquin Valley today. Chances increase to 80 to 95 percent for Tuesday then lower to 30 to 60 percent closer to Thursday.
Area forecast discussion, Jul 22, 1:00 PM PST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
200 PM PDT Mon Jul 22 2024

...EXCESSIVE HEAT WARNING FOR THE SAN JOAQUIN VALLEY, ADJACENT
SIERRA NEVADA FOOTHILLS AND KERN DESERT REMAINS IN EFFECT UNTIL
11 PM PDT WEDNESDAY...

.KEY MESSAGES...
1. An Excessive Heat Warning remains in effect for the Kern
County Desert and Mojave Desert Slopes. An Excessive Heat
Warning is now in effect for the San Joaquin Valley, Yosemite
Valley, Lake Isabella, and Sierra Nevada foothills beginning
at 11 AM PDT today. Both warnings are in effect through 11 PM
PDT Wednesday.

2. The high risk of grass fires in the valley continues, with
enhanced fire behavior even with lower wind speeds. In the
Sierra Nevada, the risk increases with afternoon thunderstorms
possible from today through Thursday.

3. Periods of afternoon thunderstorms in the Sierra Nevada
will continue through Thursday. There is a 10 to 20 percent
probability each afternoon.

4. There is a 55 to 75 percent chance for afternoon highs to
reach or exceed 105 degrees in the San Joaquin Valley today.
Chances increase to 80 to 95 percent for Tuesday then lower to
30 to 60 percent closer to Thursday.

&&

.DISCUSSION...
High pressure continues to shift west and over California today
as the region begins another heat-wave. After a brief cool-down
temperatures on Sunday, 24 hour change now show a rise of 3-5
degrees. With many Valley locations already in the 90s, should
have no problem breaking pass the century mark this afternoon.
While Probability of Exceedance of reaching 105 degrees is not
the best across the San Joaquin Valley as percentages range from
55 to 80 percent, several locations should obtain a value of
105 or greater. In addition the shift of the ridge, moisture in
the form of precip-water continues to increase over Southern and
Central California. With this increase, Probability of Thunder
(PoT) has also shown a increase and is now near 40 percent this
afternoon. The axis of the high pressure ridge is still expected
over Central California on Tuesday with max heating of both
Tuesday and Wednesday. By the end of the week, will see a cool-
down as a Pacific Northwest Disturbance pushes through the area.

Hi-Res short-range Ensemble analysis in very good agreement
with the solution of shifting the ridge of high pressure over
California within the next 24 hours. In the meanwhile, the
continued southeasterly flow around the ridge will allow more
monsoonal moisture to surge into the region. Ensemble precip-
water analysis is showing a further surge of moisture into
Central California as both Probability of a wetting rain and
thunder increase during the early part of this week. As the
moisture rotates around the ridge, enough will surge into the
area for a threat of possible excessive precipitation over the
Sierra Nevada Crest area. Will monitor the situation for
possible hydro concerns as we approach the mid-week period.

As for temperatures, while Probability of Exceedance (PoE) of
reaching 105 degrees across the San Joaquin Valley starts out
low (55-80 percent) today, they do grow to almost 95 percent
with local 100 percent by midweek. Therefore, high confidence in
the heat-wave event will be on Tuesday and Wednesday (and
possibly Thursday) before PoE show a drop off around Friday.
Current thinking is that Tuesday and Wednesday will be the
dangerous heat days with Monday and Thursday the intermediate
days.

Minor changes of the flow aloft as ensemble cluster analysis
may allow for continued heat and mountain convection through at
least Thursday. Cluster analysis still hints toward a
disturbance moving into the Pacific Northwest near the Friday
time frame. Ensemble PoE by Friday of reaching 105 degrees drops
to less then 20 percent. While the ensemble mean is still
showing max temperatures reaching 100 degrees, cluster analysis
continues its downward trend in temperatures and may even go
below 100 degrees by next weekend.

&&

.AVIATION...
Areas of MVFR and local mountain obscuring IFR in showers and
thunderstorms over higher elevations of the Sierra Nevada
between 18Z Mon and 03Z Tue. Areas of MVFR and local IFR
visibility will continue in and around wildfires. Otherwise, VFR
conditions will prevail across the central CA interior over the
next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 11 PM PDT Wednesday for
CAZ300>321-324-325-332-337>339.

&&

Operations.....Molina
Support........SM

weather.gov/hanford

In the hours before

Special weather statement, Jul 22, 12:15 PM PST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
115 PM PDT Mon Jul 22 2024

CAZ331-222045-
South End of the Upper Sierra CA-
115 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TULARE COUNTY
THROUGH 145 PM PDT...

At 115 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Olancha. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blackrock and Beach Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3597 11823 3599 11838 3617 11836 3615 11815
TIME...MOT...LOC 2015Z 189DEG 3KT 3606 11829

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SM
Special weather statement, Jul 22, 2:42 PM PST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
342 PM PDT Mon Jul 22 2024

CAZ331>333-338-222315-
Piute Walker Basin CA-South End of the Upper Sierra CA-
Kern River Valley CA-Mojave Desert Slopes CA-
342 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KERN COUNTY THROUGH
415 PM PDT...

At 341 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Onyx, or 26 miles west of Ridgecrest, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea sized hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Onyx and Walker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief torrential rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3537 11810 3546 11830 3569 11822 3567 11799
TIME...MOT...LOC 2241Z 228DEG 12KT 3551 11811

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Molina
Special weather statement, Jul 22, 4:30 PM PST, 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
530 PM PDT Mon Jul 22 2024

CAZ331-230100-
South End of the Upper Sierra CA-
530 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TULARE COUNTY
THROUGH 600 PM PDT...

At 529 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Onyx moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bear Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3586 11801 3580 11801 3580 11819 3598 11829
      3609 11806 3604 11805 3599 11801 3596 11801
      3594 11799 3587 11798
TIME...MOT...LOC 0029Z 238DEG 24KT 3592 11806

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Tulare

When
July 22, 4:40 PM PST to 5:40 PM PST
Where
Tulare County, 20.96 mi E of Roads End to 21.08 mi E of Roads End
Cause
Heavy Rain / Burn Area
Reported by
NWS Employee
Coordinates
35.972, -118.129

NWS Incident Meteorologist reported burn scar debris flooding on Chimney Basin Rd. south of Kennedy Meadows. Field operations estimated 0.25 inches of rainfall triggered this event.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185086.